Hail, Clay
- When
- June 21, 6:35 AM CST
- Where
- Clay County, 3.79 mi ENE of Langdon
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.240, -95.010
A thunderstorm produced large hail near Langdon in Clay County, north of Spencer, in northwest Iowa on the morning of June 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail near Langdon in Clay County, north of Spencer, in northwest Iowa on the morning of June 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 5:57 AM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 657 AM CDT FRI JUN 21 2013 .UPDATE... ISSUED AT 654 AM CDT FRI JUN 21 2013 SPOTTY SHOWERS AND THUNDERSTORMS FROM OTG/SPW AREA WEST TO A LITTLE WEST OF FSD HAVE MADE SOME UPDATING NEEDED. ACTIVITY STILL EXPECTED TO DECREASE AND END LATER THIS MORNING BUT MUCH OF THIS AREA WILL HAVE MENTION OF PRECIPITATION THAT DID NOT HAVE IT EARLIER. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 315 AM CDT FRI JUN 21 2013 STORMS MOVING SOUTHEAST OVER PART OF SOUTHWEST MN AS THE END OF THE NIGHT APPROACHES SHOULD MOVE OUT DURING THE EARLY MORNING DAYLIGHT HOURS. ONCE THEY DO...MID LEVEL WARMING SHOULD HOLD OFF ANY CONVECTION UNTIL THIS AFTERNOON...AND THAT MAINLY WEST AND NORTH. THE NAM HAS BEEN DOING POORLY ON THIS WARMING AND THE GS SEEMS BETTER...EVEN IN ITS LESS DETAIL...UPON EXAMINING SOUNDINGS ON BUFKIT. EXPECT THE LOW TO REFORM A LITTLE FURTHER WEST AFTER THIS WAVE PASSES THIS MORNING...AS PER GFS. THIS SHOULD BRING A FAIR AMOUNT OF SUNSHINE THOUGH OF COURSE THERE WILL BE CU DEVELOPING AS THE LOW LEVELS CONTINUE TO GET MORE SOPPY. PARTLY CLOUDY SHOULD THEREFORE BE THE WORD OF THE DAY. TEMPERATURES ARE LIKELY TO REACH THE LOW TO MID 90S NEAR THE MISSOURI RIVER...AND NEAR 90 UP TO SIOUX FALLS. STORMS THAT BEGIN TO FORM THIS AFTERNOON SHOULD CONTINUE INTO TONIGHT...CONCENTRATED IN THE NORTH...WITH A RISK OF SEVERE WEATHER IN THE FORM OF LARGE HAIL AND STRONG WINDS FOR ANY STORMS THAT DO DEVELOP. THE INCREASINGLY MUGGY WEATHER WILL BE FELT WITH LOWS TONIGHT IN THE UPPER 60S TO LOW 70S. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 315 AM CDT FRI JUN 21 2013 SATURDAY WILL PRESENT THE SAME PROBLEM WITH DEVELOPMENT MOSTLY CAPPED OFF FOR MOST OF THE DAY...THEN LATE AFTERNOON AND NIGHTTIME STORMS. ANOTHER FAIRLY HIGH CONDITIONAL RISK OF SEVERE STORMS...WITH STORMS BECOMING MORE CONCENTRATED IN THE NORTH/NORTHWEST INSTEAD OF NORTHEAST. HEATING WILL GET ITS CHANCE AGAIN WITH HIGHS IN THE UPPER 80S NORTHWEST TO LOWER 90S SOUTHEAST. SATURDAY NIGHT ALSO LOOS SOMEWHAT LIKE FRIDAY NIGHT WITH THE BEST CHANCE OF STORMS MORE NORTH/NORTHWEST AS UPPER TROUGH APPROACHES FROM THE SOUTHWEST. SUNDAY AND SUNDAY NIGHT IS EXPECTED TO FIND SLOW SEEPAGE OF DRIER AIR INTO THE AREA...AND STORMS ENDING FROM THE NORTHWEST. HOWEVER...A CHANCE MAY CONTINUE FAR SOUTHEAST EVEN INTO MONDAY. SOME CHANCE OF STORMS OVER THE AREA WITH WEAK WAVE MONDAY NIGHT...THEN TUESDAY THROUGH THURSDAY SHOULD BE MOSTLY DRY. WARM BUT LESS HUMID AIR WILL RULE MONDAY...THEN IT SHOULD GET MUGGY AGAIN FOR THE NEXT DAY OR TWO BEFORE A SHOT OF COOLER AND DRIER AIR BY THURSDAY...AS BUILDING OF ROCKIES RIDGE FORCES THE COOLING AND DRYING. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 615 AM CDT FRI JUN 21 2013 ISOLATED NON SEVERE THUNDERSTORMS IN FAR SOUTHEAST SD AND SOUTHERN MN WILL DISSIPATE WITHIN THE NEXT HOUR OR TWO. A LULL IN ACTIVITY IS EXPECTED UNTIL LATE AFTERNOON. SCATTERED THUNDERSTORMS WILL REDEVELOP...LIKELY NEAR THE NORTHWESTERN FORECAST AREA AFTER 00Z AND TRACK EAST THROUGH THE FORECAST AREA. BEST POTENTIAL WILL BE NORTH OF I90...HOWEVER COVERAGE AND UNCERTAINTY IS TOO LOW FOR MENTION OF THUNDERSTORMS IN THE TAF. STORMS THAT DO DEVELOP MAY BECOME SEVERE WITH HAIL AND STRONG GUSTS...THROUGH THE OVERNIGHT HOURS. MODELS INDICATE SOME LOW END VFR TO MVFR CEILINGS ARE POSSIBLE THIS MORNING THROUGH AROUND 18Z. STRONGER STORMS WILL ALSO PRODUCE TEMPORARY MVFR TO IFR CEILINGS AND VISIBILITY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE... SHORT TERM... LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CDT FRI JUN 21 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 445 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA...MAINLY LATE THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT OF STORMS WILL BE NORTH OF INTERSTATE 90...ESPECIALLY LATE TONIGHT IN SOUTHWEST MINNESOTA. HAIL TO THE SIZE OF GOLF BALLS AND 70 MPH WIND GUSTS WILL BE POSSIBLE WITH ANY STORMS. FLOODING... THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR BANK FULL FOR THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA AGAIN LATE SATURDAY AND SATURDAY NIGHT. GOLF BALL HAIL AND 70 MPH WIND GUSTS WILL BE POSSIBLE. A THREAT OF SEVERE STORMS MAY BE PRESENT AGAIN SUNDAY EAST OF THE JAMES RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM THIS AFTERNOON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 144 km away, was scanning. The volume nearest the first event began at 12:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455190.